Tuesday, January 21, 2014

Methadone's cardiotoxicity

When I first wrote about methadone's proarrhythmic effects the connection was well established but ignored by many clinicians and denied by many others. In fact, I was attacked at one point for my postings. But the evidence continued to mount and it soon became apparent that the proarrhythmic effect (torsades) occurred not just in cases of overdose or abuse but in therapeutic use. When the FDA came out with its alert on methadone in 2006 I recommended taking it a step further and proposed protocols for cardiac safety testing for patients given methadone. It may have seemed excessive at the time but sure enough two years later the American College of Physicians followed suit and published guidelines for methadone cardiac safety monitoring.

Some of my other postings on the topic can be found here, here and here.

Now we have new data published in the Annals of Internal Medicine from the FDA's adverse event reporting system. From the report:

Results: 1646 cases of ventricular arrhythmia or cardiac arrest and 379 cases of QTc prolongation or torsade de pointes were associated with methadone. Monthly reports of QTc prolongation or torsade de pointes increased from a mean of 0.3 (95% CI, 0.1 to 0.5) before the 2002 publication to a mean of 3.5 (CI, 2.5 to 4.8) after it. After 2000, methadone was the second-most common primary suspect in cases of QTc prolongation or torsade de pointes after dofetilide (a known proarrhythmic drug) and was associated with disproportionate reporting similar to that of antiarrhythmic agents known to promote torsade de pointes. Antiretroviral drugs for HIV were the most common coadministered drugs.
Limitation: Reports to FAERs are voluntary and selective, and incidence rates cannot be determined from spontaneously reported data.
Conclusion: Since 2002, reports to FAERS of methadone-associated arrhythmia have increased substantially and are disproportionately represented relative to other events with the drug. Coadministration of methadone with antiretrovirals in patients with HIV may pose particular risk.

A few observations:

It is worth repeating that methadone was the second-most reported cause of QT prolongation or torsades after dofetilide. The use of dofetilide may be decreasing nowadays and it is mainly in the hands of cardiologists, so methadone is likely the most important proarrhythmic drug handled by hospitalists.

As evidenced by this and other reports the rise in methadone related deaths began in the year 2000 which is right after the launch of the pain-as-the-fifth-vital-sign movement, promulgated by Joint Commission and various advocacy groups.

According to the above referenced paper reports of arrhythmic events with methadone outpaced reports of other adverse events. The threat of proarrhythmia with methadone is insidious. Pharmacodynamic tolerance to the analgesic and respiratory depressant effects of the drug may enable gradual increase in blood levels as the dose is increased. But there is no reason to think, nor is there evidence that I know of, that similar tolerance to the electrophysiologic effect occurs.


3 comments:

Vince DiGiulio said...

I've seen a couple of cases (literally, two) of cardiac arrest in patients on methadone that were attributed to preceding respiratory arrest, but their post-ROSC EKG's showed a prolonged-QT that made me question the true etiology of the arrest. As this is becoming a proven phenomenon, I'm likewise becoming more certain that it is under-reported with providers writing off cases of arrhythmia-induced cardiac arrest as mere methadone OD or co-ingestions. Hopefully with enhanced awareness we can get a better feel for the true incidence or malignant arrhythmias secondary to methadone.

PalMD said...

Lost a pt to once who developed a fatal arrhythmia that appeared to be d/t methadone.

Meth-a-done Denial said...

There seems to be a established OTc prolongation in high-dose methadone patients. I am interested in the effects on cardiac performance of a patient with QTc prolongation who is forced into abrupt methadone withdrawal; for example when the patient is incarcerated and forced into withdrawal. Any information on the subject would be welcomed.